Indiana, 2011

Flooding in Indiana, February 28, 2011

February 28, 2011 · NWS IWX · 4 events in 4 counties and zones

Numerous showers and thunderstorms developed and moved across portions of Northern Indiana. One to three inches of rain fell across the area with localized higher amounts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Numerous showers and thunderstorms developed and moved across portions of Northern Indiana. One to three inches of rain fell across the area with localized higher amounts. This resulted in some roads becoming impassable due to flood waters. The event continued into March when a few rivers went over their banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 28, 4:53 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Feb 28, 4:53 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 AM EST MON FEB 28 2011

.SHORT TERM...

TODAY THROUGH TUESDAY NIGHT

POTENT FAST MOVING UPPER LEVEL IMPULSE OVER OK WILL CONTINUE TO
ADVECT EAST TODAY...WITH ALL ASSOCIATED LL ADJUSTMENT PASSING SOUTH
OF THE FA. SFC TROUGH AND ASSOCIATED SFC LOW PRESSURE CENTERED OVER
THE OH VALLEY AND SOUTHERN MISSISSIPPI VALLEY CONTINUES TO SUPPORT
WIDESPREAD RAIN AND THUNDERSTORMS ACROSS MUCH OF THE SE
MIDWEST...WITH MIXED PRECIP BEING REPORTED OVER PORTIONS OF THE
REGION AS PROFILES COOL. OPEN WAVE STRUCTURE AND FRONT SIDE JET
ORIENTATION WILL QUICKLY LIFT THIS SYSTEM EAST OUT OF THE
AREA...WITH A FAST END TO ONGOING PRECIP. MESOSCALE INFLUENCES FROM
DOWNSTATE CONVECTION HAS ALSO SUPPORTED AN EASTERN SHIFT OF THE
STRONGEST LL FORCING WITH MAINLY LIGHT RAIN REMAINING OVER THE FA.
THE TRANSITION TO FAST WESTERLY FLOW WILL BE THE NORM THROUGH THE
PERIOD...WITH NORTHERN STREAM INFLUENCES.

TODAY...HAVE TAILORED THE FA TO INCLUDE A FAST EXIT OF PRECIP...WITH
LL DRYING SUPPORTING SOME SUN BY MID TO LATE AFTERNOON. COOLING
THERMAL FIELDS /AS INDICATED IN H85 T FALLS OF AROUND 5 DEGREES C/
WILL SUPPORT A QUELLED DIURNAL T CURVE WITH A SLIGHT RISE IN T/S
POSSIBLE THIS AFTERNOON...BUT MORE LIKELY T/S WILL HOVER IN THE
LOWER 30S. FAST MOVING SFC HIGH PRESSURE WILL SUPPORT CLEARING SKIES
TONIGHT WITH LARGE SCALE SINK OVER THE AREA. DRY AIR MOVING INTO THE
REGION WITH A STRONGLY DECOUPLED BL WILL SUPPORT T/S FALLS LATE
TONIGHT INTO THE LOWER 20S AND UPPER TEENS.

TUES...FAST MOVING NORTHERN STREAM IMPULSE WILL TRACK ACROSS THE
CANADIAN BORDER...WITH PRESSURE FALLS EXPECTED INTO THE GREAT LAKES.
INCREASES LL WIND FIELD WITH CLEAR SKIES SUPPORTING STRONG INSOLATION
WILL ALLOW FOR RATHER DEEP MIXING GIVEN A DEPLETED SNOW PACK.
NAM/GFS BUFR MIXING HEIGHTS ARE JUST BELOW H9...AND WITH WEAK WAA
TEMPS SHOULD RECOVER NICELY INTO THE 40S FOR HIGHS. MOSTLY CLEAR
SKIES WILL PREVAIL TUESDAY NIGHT...WITH PERHAPS SOME MID AND HIGH
CLOUDS POSSIBLE ACROSS NORTHERN AREAS PER THE ADVECTING UPPER
IMPULSE AND ASSOCIATED LL TROUGH. PRESSURE RISES AND ASSOCIATED
ISALLOBARIC WIND SHOULD SUPPORT SOME LL MIXING HELPING TO KEEP TEMPS
WARMER THAN MON NIGHT.

&&

.LONG TERM...

WEDNESDAY THROUGH SUNDAY

STRONG EASTERN PACIFIC JET ACROSS THE PACIFIC NORTHWEST THIS MORNING
WILL WORK ACROSS THE NORTHERN TIER OF STATES THROUGH MID WEEK. TREND
OVER PAST FEW RUNS OF THE GFS HAS BEEN TOWARD AN ASSOCIATED STRONGER
NORTHERN STREAM SHORT WAVE MOVING ACROSS SOUTHERN CENTRAL CANADA AT
THE BEGINNING OF THIS PERIOD...WHICH ALLOWS A FURTHER SOUTHWARD
PENETRATION OF COLDER AIR ACROSS THE GREAT LAKES REGION ON
WEDNESDAY. WATER VAPOR IMAGERY THIS MORNING AND SATELLITE DERIVED
WINDS OF 130 KNOTS AT 300 HPA DO SUPPORT STRENGTH OF THIS EASTERN
PACIFIC JET AND HAVE STEERED FORECAST TOWARD STRONGER NORTHERN
STREAM TROUGH. OVERALL RESULT WAS JUST MINOR DOWNWARD ADJUSTMENTS TO
MAX TEMPS ACROSS THE FAR NORTH ON WEDNESDAY...BUT PROSPECTS FOR ANY
PRECIP STILL LOOKING TRACE AT BEST DUE TO VERY SHALLOW BASED
MOISTURE. TREND TO A MORE WELL DEVELOPED NORTHEAST CONUS/SOUTHEAST
CANADIAN UPPER TROUGH BY WEDNESDAY WILL RESULT IN A MORE AMPLIFIED
UPSTREAM RIDGE WHICH MAY ALLOW FOR A BIT MORE RESIDENCE TIME OF
SHALLOW COLD AIR INTO THURSDAY. FAIRLY ROBUST LOW LEVEL WARM
ADVECTION STILL LOOKS TO GET GOING THURSDAY AFTERNOON...BUT SUSPECT
THAT STRENGTHENING LOW LEVEL INVERSION UNDER THIS WAA REGIME WILL
LIMIT SFC TEMP RISES...AND SOUTHEAST SFC WINDS ALSO NOT LIKELY TO
ALLOW FOR MUCH MIXING TO THE SFC. THUS...HAVE MADE SOME MINOR
DOWNWARD ADJUSTMENTS TO MAX TEMPS FOR THURSDAY...PARTICULARLY ACROSS
THE NORTHEAST WHERE THIS SHALLOW LOW LEVEL COLD AIR WILL RESIDE
LONGER.

FOR THIS FORECAST PACKAGE HAVE MADE MINIMAL CHANGES TO POPS AND
WEATHER WITH LATEST SET OF 00Z GUIDANCE IN OVERALL GOOD AGREEMENT TO
PREVIOUS FORECAST FOR THURSDAY NIGHT/FRIDAY. NEXT SIGNIFICANT
EASTERN PACIFIC TROUGH WILL ALLOW FOR SUPPRESSION OF CENTRAL
CONUS/SOUTHERN CANADIAN RIDGE AND PROVIDE STRONGER WARM ADVECTION
AGAIN BY THURSDAY NIGHT. NEXT CHANCE OF RAIN BY THURSDAY NIGHT STILL
LOOKS ON TRACK...WITH PERHAPS SOME PRECIP TYPE ISSUES TO CONTEND
WITH MAINLY AT ONSET DUE TO EVAPORATIVE COOLING EFFECTS.
HOWEVER...LIQUID STILL APPEARS TO BE THE DOMINANT PRECIPITATION TYPE
FOR THURSDAY NIGHT AND FRIDAY.

FORECAST CONFIDENCE DWINDLES TOWARD FRIDAY NIGHT WITH PASSAGE OF
LEAD EASTERN PACIFIC TROUGH INTRODUCING THE POSSIBILITY OF COLD AIR
ADVECTION. PRECIP TYPE BECOMES MORE MUDDLED BY FRIDAY NIGHT WITH
DECENT AGREEMENT IN ECMWF/GFS/GEM OF NEXT EASTERN PACIFIC TROUGH
WORKING INTO THE CENTRAL ROCKIES. FAIRLY SHARP DOWNSTREAM BAROCLINIC
ZONE AND LOW LEVEL CONVERGENCE ZONE WILL ALLOW FOR EXTENDED PRECIP
CHANCES INTO THE WEEKEND. AT THIS TIME...HAVE KEPT FLAVOR OF
PREVIOUS FORECAST OF CHANCES OF RAIN CHANGING TO CHANCES OF SNOW BY
SATURDAY NIGHT/SUNDAY. 00Z ECMWF STILL MAINTAINS MORE OF A CUT OFF
SOLUTION WITH THE DIGGING CENTRAL ROCKIES UPPER TROUGH ACROSS LOWER
MS RVER VALLEY NEXT WEEKEND WHICH IS GIVEN SOME SUPPORT FROM 00Z
CANADIAN...WHILE 00Z GFS REMAINS MORE PROGRESSIVE AND FURTHER NORTH.
DUE TO UNCERTAINTIES IN THIS EVOLUTION HAVE NOT MADE CHANGES TO POPS
AT THIS TIME DUE TO DIFFICULTY IN FOCUSING A PERIOD FOR HIGHER 12
HOUR POPS.

&&

.AVIATION...
UPPER LEVEL STORM SYSTEM WILL CONTINUE TO PRODUCE WIDESPREAD
PRECIPITATION ACROSS THE AREA OVERNIGHT...EVENTUALLY TAPERING OFF
AT KSBN AFTER 11Z. THREAT FOR THUNDER HAS DIMINISHED AT KSBN AS
ANY LINGERING INSTABILITY IS BECOMING QUITE ELEVATED IN NATURE DUE
TO COLD ADVECTION ONGOING WITH THE PASSAGE OF SFC COLD FRONT.
THUNDER POTENTIAL WILL LINGER AT KFWA THROUGH AROUND 09Z BEFORE
COLD ADVECTION RESULTS IN MORE LIMITED ELEVATED INSTABILITY.
CONDITIONS SHOULD BEGIN TO TREND TO IFR AT KSBN OVER NEXT FEW
HOURS AS DRIER LOW LEVEL AIR ADVECTS SOUTHWARD WITH SEVERAL MORE
HOURS OF LIFR CONDITIONS EXPECTED AT KFWA DUE TO HEAVY RAIN AND
FOG. NORTH WINDS WILL INCREASE IN GUSTINESS OVERNIGHT WITH GUSTY
WINDS CONTINUING INTO MONDAY...ALTHOUGH REMAINING MVFR CIGS SHOULD
SCATTER TOWARD MIDDAY WITH CONTINUED DRY AIR ADVECTION.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 1 AM EST TUESDAY FOR LMZ043-046.

&&

SHORT TERM...JC
LONG TERM...MARSILI
AVIATION...MARSILI
Hazardous weather outlook, Feb 28, 6:08 AM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
608 AM EST MON FEB 28 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-011115-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
608 AM EST MON FEB 28 2011 /508 AM CST MON FEB 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF RUNOFF FROM MELTING SNOW AND RECENT HEAVY
RAINFALL WILL POSE A THREAT OF FLOODING THIS MORNING...ESPECIALLY
SOUTH OF ROUTE 30.

A THREAT OF LOWLAND FLOODING ALONG SOME AREA RIVERS WILL CONTINUE
THROUGH MUCH OF THE WEEK. PLEASE REFER TO THE LATEST RIVER
STATEMENTS FOR ADDITIONAL DETAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FLOODING WILL LIKELY PERSIST ON SOME AREA RIVERS THIS WEEK. PLEASE
REFER TO THE LATEST RIVER STATEMENTS FOR ADDITIONAL DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF ANY OBSERVED FLOODING AND RAINFALL AMOUNTS
WILL BE GREATLY APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-011115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
608 AM EST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH LATE TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Feb 28, 4:47 AM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
447 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HEAVY RAIN       3 NE YODER              40.71N  84.03W
02/28/2011  M2.61 INCH       ALLEN              OH   ASOS

            RAINFALL SINCE 8 PM ON THE 27TH

&&

EVENT NUMBER IWX1100534

JC
Local storm report, Feb 28, 4:56 AM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
456 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY RAIN       2 W BUNKER HILL         40.66N  86.15W
02/28/2011  M1.34 INCH       MIAMI              IN   ASOS

            SINCE 10 PM ON THE 27TH...STORM TOTAL

&&

EVENT NUMBER IWX1100535

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Blackford

When
February 28, 6:21 AM EST to 11:59 PM EST
Where
Blackford County, 2.48 mi W of Shamrock Lakes to 0.51 mi SSW of Shamrock Lakes
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.413, -85.476

Law enforcement officials reported numerous road closures, including State Road 26 and County Road 200 East. River flooding resulted from the heavy rain and continued into the first part of March. However, only agricultural flooding was noted.

Flood, Jay

When
February 28, 6:21 AM EST to 11:59 PM EST
Where
Jay County, 2.33 mi WNW of Fiat to 1.03 mi SW of Redkey
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
County Official
Coordinates
40.560, -85.192

County officials and local newspapers reported widespread flooding from a combination of local creeks and rivers overflowing and ponding of water in slow drainage areas. Much of the city of Portland, as well as New Corydon suffered flooding damage. Water depths of several inches to over a foot were reported in businesses and homes. In addition, several roads were closed, including US 27 which passes through Portland. Flooding began to subside by later on the 28th, but rivers continued to respond to the heavy rainfall. No damage amounts were available at the time of entry.

Flood, Adams

When
February 28, 7:00 AM EST to 11:59 PM EST
Where
Adams County, 1.83 mi WNW of Perryville to 5.16 mi N of Magley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.594, -85.079

Law enforcement officials reported some road closures during the rain event. While damage was limited at this time to minor washout, the Wabash River rapidly rose during the day and into the first part of March.

Flood, Grant

When
February 28, 8:00 AM EST to 11:59 PM EST
Where
Grant County, 1.22 mi NW of Stonecrest to 0.67 mi NW of Stonecrest
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.543, -85.635

Local newspapers reported extensive flooding occurred on the Mississinewa River, just east of Marion. The rain occurred on the 28th with the river quickly responding to the heavy rainfall. Some damage was reported during the late evening hours, with conditions worsening into March 1st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286706, 286751, 286684, 286768.